Georgia, 2013Damaging Wind in Georgia, September 2, 2013
September 2, 2013 · NWS CHS · 1 event in 1 county or zone
A trough of low pressure was positioned over the midlands while a very moist and unstable atmosphere was present over the southeastern United States. Thunderstorms developed late afternoon as a mid level shortwave passed over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure was positioned over the midlands while a very moist and unstable atmosphere was present over the southeastern United States. Thunderstorms developed late afternoon as a mid level shortwave passed over the area. A few thunderstorms became strong as they encountered surface based cape values near 4000 J/KG and lifted index values between -8 to -9 C.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 2, 2:41 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 2, 2:41 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT MON SEP 2 2013
.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH WILL PERSIST INLAND THROUGH TONIGHT.
A WEAK COLD FRONT WILL PUSH INTO THE AREA TUESDAY NIGHT AND
WEDNESDAY...LINGERING NEARBY THURSDAY...BEFORE DISSIPATING BY
FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA FROM THE NORTH
FOR LATE WEEK INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
REMAINDER OF THE AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS THE FORECAST AREA. STILL THINK THAT
THE BEST COVERAGE WILL OCCUR FURTHER TO THE WEST IN RESPONSE TO THE
FORCING PROVIDED BY THE APPROACHING MID-LEVEL SHORTWAVE NOTED IN
WATER VAPOR IMAGERY. MID-LEVELS ARE MORE MOIST THAN YESTERDAY AND
DCAPE VALUES ARE GENERALLY IN THE 600-800 J/KG RANGE...SO THE SEVERE
WIND THREAT IS MARGINAL. HOWEVER...THERE IS A BIT MORE FLOW THROUGH
THE 0-3 KM LAYER SO SOME GUSTY WINDS WILL BE POSSIBLE. THE MEAN
LAYER FLOW IS WEST-EAST IN THE 15-20 KT RANGE SO THAT SHOULD KEEP
STORMS MOVING ALONG...BUT LOCALLY EXCESSIVE RAINFALL WILL BE POSSIBLE
ESPECIALLY WHERE MULTIPLE STORMS TRACK OVER THE SAME AREAS.
TONIGHT...THE MID-LEVEL SHORTWAVE AND ATTENDING CHANNELED VORT MAX
WILL CONTINUE TO PUSH EASTWARD AND TOWARDS THE REGION. THE ONGOING
CONVECTION SHOULD MOVE THROUGH WITHIN THE 15-20 KTS OF DEEP LAYER
WEST/EAST FLOW. STILL EXPECT SHOWERS/THUNDERSTORMS TO BEGIN A
DIMINISHING TREND AFTER SUNSET THOUGH I HAVE HUNG ON TO SLIGHT
CHANCES INTO THE EARLY MORNING HOURS. OTHERWISE...WE WILL SEE MORE
CLOUD COVER THANKS TO MAINLY MID/HIGH LEVEL DEBRIS CLOUDS LEFT OVER
FROM THE EVENING CONVECTION. EXPECT ANOTHER WARM NIGHT WITH LOWS IN
THE MID TO UPPER 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...THE AXIS OF THE UPPER TROUGH WILL CROSS THE EAST COAST
MID DAY...ALLOWING A COLD FRONT TO STEADILY SLIP SOUTHEAST TOWARD
THE FORECAST AREA. TWO DISTINCT BANDS OF VORTICITY ENERGY WILL BE
ROUNDING THE BASE OF THE UPPER TROUGH AS THE DAY PROGRESSES...WITH
THE LATTER SHORTWAVE PULLING THE FRONT TOWARD THE COASTLINE AFTER
MIDNIGHT EARLY WEDNESDAY MORNING. CONSIDERING ENHANCED CONVERGENCE
ALONG AND AHEAD OF THE FRONT...COMBINED WITH DECENT SYNOPTIC LEVEL
SUPPORT FROM THE SHORTWAVE ENERGY...EXPECT A 30 TO 40 PERCENT
CHANCE FOR SHOWERS/THUNDERSTORMS BY THE AFTERNOON. BEST COVERAGE
IS EXPECTED ACROSS THE NORTHERN HALF OF THE FORECAST
AREA...CLOSEST TO THE DESCENDING FRONT...HOWEVER SCATTERED
CONVECTION COULD DEVELOP JUST ABOUT ANYWHERE ACROSS THE REGION.
HAVE MAINTAINED MENTION OF ISOLATED TO SCATTERED THUNDERSTORMS
INTO THE NIGHTTIME HOURS DUE TO CONTINUED SUPPORT FROM THE
APPROACHING FRONT AND UPPER LEVEL ENERGY...BEFORE COVERAGE
DECREASES FROM WEST TO EAST BEHIND THE DEPARTING SHORTWAVE PRIOR
TO SUNRISE WEDNESDAY. WARM WEST FLOW IN THE LOW LEVELS AND PRE-
FRONTAL COMPRESSION WILL ALLOW TEMPERATURES TO INCREASE WELL ABOVE
SEASONAL NORMALS...PEAKING IN THE LOWER 90S INLAND. HIGH DEWPOINTS
WILL ALSO SUPPORT HEAT INDICES IN THE 100 TO 102 DEGREE RANGE
DURING THE MID TO LATE AFTERNOON PERIOD.
WEDNESDAY AND THURSDAY...AS THE UPPER LEVEL PATTERN BECOMES WEAKER
MID TO LATE WEEK...THE COLD FRONT AND ASSOCIATED SURFACE TROUGH
WILL STALL AND DISSIPATE ALONG THE SOUTHERN BORDER OF THE FORECAST
AREA. THE SURFACE PATTERN WILL ALSO BECOME SOMEWHAT ILL-DEFINED AS
HIGH PRESSURE IS SLOW TO BUILD INTO THE REGION NORTH OF THE
MEANDERING FRONT. NUMERICAL MODEL SOLUTIONS SHOW VARYING DEGREES
OF MAINLY DIURNAL CONVECTION WEDNESDAY AND THURSDAY...WITH
CONSENSUS SUGGESTING THAT AT LEAST ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS WILL DEVELOP ALONG AND INLAND OF THE
SEABREEZE DURING THE FAVORED AFTERNOON/EARLY EVENING HOURS EACH
DAY. HAVE THUS ADVERTISED A RATHER TYPICAL SUMMERTIME CONVECTIVE
PATTERN INTO LATE WEEK...INDICATING POPS IN THE 20 TO 30 PERCENT
RANGE AND TEMPERATURES PEAKING AROUND 90 DEGREES AWAY FROM THE
LOCALLY COOLER COASTLINE...STILL A DEGREE OR TWO WARMER THAN
NORMAL FOR EARLY SEPTEMBER.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A VERY WEAK...BROAD UPPER LEVEL TROUGH WILL SETUP ACROSS THE
SOUTHEAST UNITED STATES DURING THE EXTENDED PERIOD. AT THE SURFACE
WEAK HIGH PRESSURE TO THE NORTH WILL GRADUALLY SHIFT INTO THE
WESTERN ATLANTIC...WITH A MOIST RETURN FLOW DEVELOPING. THERE ARE
FEW DISCERNIBLE FEATURES TO HANG OUR HATS ON THOUGH THERE LOOKS TO
BE A SHORTWAVE THAT MOVES THROUGH ON SATURDAY...POTENTIALLY LEADING
TO BETTER CONVECTIVE COVERAGE. OTHERWISE WE EXPECT MAINLY DIURNAL
CONVECTION WITH TEMPS NEAR NORMAL.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 18Z TUESDAY. THE
ONLY CONCERN FOR THE UPCOMING TAF PERIOD IS THE POTENTIAL FOR
DIRECT IMPACTS FROM AFTERNOON/EVENING SHOWERS/THUNDERSTORMS.
TIMING IS QUITE LOW ON PRECISE TIMING AND PLACEMENT...SO I HAVE
HANDLED IT WITH A VCTS BETWEEN 20-21Z AND 01Z. SOME MODELS SHOW
SHOWER ACTIVITY LINGERING INTO SOME OF THE OVERNIGHT...BUT
PROBABILITIES ARE LOW ENOUGH TO LEAVE OUT ANY VCSH FOR NOW.
EXTENDED AVIATION OUTLOOK...SCATTERED CONVECTION IS EXPECTED TUESDAY
WITH A FRONTAL PASSAGE...THEN SHOWER/THUNDERSTORM POTENTIAL WILL
OCCUR MAINLY DURING THE AFTERNOON/EVENING PERIODS WEDNESDAY AND
THURSDAY. THERE COULD BE SOME FOG AND LOW CEILING ISSUES TUESDAY
NIGHT AND WEDNESDAY...AS THE FRONT LINGERS OVER THE AREA.
&&
.MARINE...
TONIGHT...THE SYNOPTIC SETUP WILL BE QUITE SIMILAR TO LAST NIGHT. SW
LOW LEVEL FLOW WILL PERSIST THANKS TO THE INLAND TROUGH OF LOW
PRESSURE. THE PRESSURE GRADIENT WILL TIGHTEN A BIT AND RESULT IN
ANOTHER MODEST SURGE OVER THE WATERS THROUGH THE OVERNIGHT. WIND
SPEEDS WILL BE IN THE 15-20 KT RANGE FOR SEVERAL HOURS. SEAS WILL
GENERALLY BE 2-3 FT WITHIN 20 NM...EXCEPT UP TO 4 FT FOR THE
CHARLESTON COUNTY WATERS...AND 3-4 BEYOND.
TUESDAY THROUGH SATURDAY...MODERATE SOUTHWEST FLOW AHEAD OF AN
APPROACHING COLD FRONT ON TUESDAY WILL BECOME LIGHT SOUTHERLY BY
WEDNESDAY...AS THE FRONT STALLS OVER THE AREA. A WEAK PRESSURE
PATTERN INTO THE WEEKEND WILL YIELD MINIMAL WINDS/SEAS THROUGH
THE REMAINDER OF THE PERIOD. CONDITIONS ARE EXPECTED TO BE BELOW
SMALL CRAFT ADVISORY CONDITIONS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...BSH
SHORT TERM...WMS
LONG TERM...JRL
AVIATION...BSH
MARINE...BSH/WMS
Hazardous weather outlook, Sep 2, 2:54 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT MON SEP 2 2013
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-031030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
354 AM EDT MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 2:30 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT MON SEP 2 2013
SCZ045-050-052-022000-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
330 PM EDT MON SEP 2 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 400 PM EDT...
AT 329 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR CHARLES TOWNE LANDING...MOVING EAST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHARLES TOWNE LANDING...MARYVILLE...THE CITADEL...COOPER RIVER
MARINA...COLUMBUS STREET TERMINAL...MARION SQUARE...MOUNT PLEASANT
WATERFRONT PARK...PATRIOTS POINT...REMLEYS POINT...ION...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3283 7970 3280 7973 3275 7984 3275 7986
3277 7987 3277 7989 3278 7990 3277 7992
3275 7991 3276 7987 3273 7986 3270 7988
3274 8009 3292 8006 3290 7969
TIME...MOT...LOC 1931Z 278DEG 13KT 3282 7997Special weather statement, Sep 2, 2:52 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT MON SEP 2 2013
GAZ087-088-022030-
JENKINS-SCREVEN-
352 PM EDT MON SEP 2 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES THROUGH 430 PM EDT...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JENKINS COUNTY HOSPITAL...MOVING EAST AT
15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JENKINS COUNTY HOSPITAL...MILLEN...LEWIS...BASCOM...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3288 8197 3293 8178 3291 8177 3291 8176
3294 8173 3296 8165 3273 8162 3276 8196
TIME...MOT...LOC 1953Z 263DEG 13KT 3282 8189Special weather statement, Sep 2, 4:31 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
531 PM EDT MON SEP 2 2013
GAZ088-100-101-SCZ042-047-022215-
BULLOCH-EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
531 PM EDT MON SEP 2 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM...HAMPTON AND JASPER COUNTIES THROUGH 615 PM EDT...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GOLOID TO
OVERBROOK...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GEORGIA SOUTHERN...KENNEDY POND...FARMDALE...MILL CREEK REGIONAL
PARK...GREEN HILL...PLANTATION AIRPARK...WHITE HILL...NEVILS...
GWINETTS CROSSING...SHEPPARDS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3272 8183 3271 8120 3222 8143 3223 8143
3224 8144 3218 8165 3222 8181 3224 8182
3224 8184 3227 8189 3227 8196
TIME...MOT...LOC 2131Z 277DEG 20KT 3267 8166 3226 8185Thunderstorm Wind, Bulloch
- When
- September 2, 4:39 PM EST to 4:40 PM EST
- Where
- Bulloch County, 0.69 mi S of Collegeboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 32.410, -81.780
The Bulloch County 911 call center reported power lines down on campus.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472534.